Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 5, NWS Greenville-Spartanburg, SC

January 18, 1996Haywood County, Jackson County, Transylvania County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 18, 1996, 11:57 PM EST for Haywood County, Jackson County, Transylvania County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 1996, 11:57 PM EST (04:57 UTC)
Expired
Jan 19, 1996, 4:00 AM EST
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Haywood County, NC, Jackson County, NC, Transylvania County, NC

The radar

The Greer radar (KGSP), 86 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 190458
FFWGSP
NCC087-099-113-175-190900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1157 PM EST THU JAN 18 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  400 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WESTERN NORTH CAROLINA
 
   ...HAYWOOD COUNTY...JACKSON COUNTY...MACON COUNTY
   ...TRANSYLVANIA COUNTY
 
SOME FLOODING CONTINUES TO BE REPORTED ACROSS THE AREA. SOME ROADS HAVE
BEEN FLOODED AND AREA SMALL STREAMS ARE IN OR NEAR FLOOD. LATEST STAGE
REPORTED ON THE FRENCH BROAD RIVER AT ROSMAN WAS OVER 9 FEET AND RISING.
 
ADDITIONAL HEAVY RAIN WILL FALL DURING THE NIGHT AGGRAVATING FLOODING
PROBLEMS.  HIGH WINDS CONTINUE TO CAUSE DAMAGE IN THE AREA.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
W. JONES/GSP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 8:47 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 18, 8:47 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
845 PM EST WED JAN 17 1996

ATL/RDU: NEED TO CONSIDER HIGH WIND WARNING MOUNTAINS.

DISC: KGSP WSR88-D SHOWING 50 KNOTS OF INBOUND AS LOW AS 4000 FT IN
NE GA AND SOUTHERN UPSTATE. REPORT FROM FLAT TOP MT EAST OF AVL HAD
WINDS 1522G48 AT 730 PM...WITH 72 KNOT GUST AT 830 PM (STRONGEST
FROM SE IN 20 YEARS)...WINDS INCREASING AND ROOF CREAKING.

JAT

In the hours before

Local storm report, Jan 18, 9:20 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
920 PM EST THU JAN 18 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
905 PM     N OF PICKENS HIGHWAY 11   SC   WIND DAMAGE
11/11/95   PICKENS                        OFFICER REPORTED TREES
                                          BLOWN DOWN - TIME
                                          ESTIMATED

WAJ
Local storm report, Jan 18, 9:21 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
920 PM EST THU JAN 18 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
905 PM     N OF PICKENS HIGHWAY 11   SC   WIND DAMAGE
11/11/95   PICKENS                        OFFICER REPORTED TREES
                                          BLOWN DOWN - TIME
                                          ESTIMATED

WAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 10:42 PM ESTFlash Flood WarningGSPBuncombe, Henderson4 hr
Jan 18, 11:33 PM ESTFlash Flood WarningGSPMcDowell, Mitchell, Yancey3 hr
Jan 18, 11:57 PM ESTFlash Flood WarningGSPMacon4 hr
Jan 19, 2:38 AM ESTSevere Thunderstorm WarningGSPCleveland52 min
Jan 19, 3:33 AM ESTFlash Flood WarningGSPBurke3 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.